• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To register, simply click the Register button at the top right.

Tons of anxiety, lots of supplements are making me cold! ?!

Messages
8
I have been trying everything under the sun for my anxiety disorder for the last decade.

I've noticed that a bunch of things end up making me feel very chilled, even if it is not cold in the office or outside. Is it because they are causing a B12 deficiency??? It's really strange, and it's things that everyone suggests as the great things that helped them. Including:

methylfolate
taurine
NAC
lithium orotate

Does anyone have any idea what is going on or similar experiences??

I recently had extensive bloodwork done, and I have deficiencies in magnesium, chromium, and pantothenic acid. ALA and all the B vitamins are low; calcium/potassium/zinc are just fine.

The ONLY supplement that has given me any relief is Kavinace, and now after reading all the warnings about it I have stopped using it, and I can't sleep anymore! Please help!!!!
 

Mary

Moderator Resource
Messages
17,287
Location
Southern California
I have been trying everything under the sun for my anxiety disorder for the last decade.

I've noticed that a bunch of things end up making me feel very chilled, even if it is not cold in the office or outside. Is it because they are causing a B12 deficiency??? It's really strange, and it's things that everyone suggests as the great things that helped them. Including:

methylfolate
taurine
NAC
lithium orotate

Does anyone have any idea what is going on or similar experiences??

I recently had extensive bloodwork done, and I have deficiencies in magnesium, chromium, and pantothenic acid. ALA and all the B vitamins are low; calcium/potassium/zinc are just fine.

The ONLY supplement that has given me any relief is Kavinace, and now after reading all the warnings about it I have stopped using it, and I can't sleep anymore! Please help!!!!

If you have a B12 deficiency and take folate without B12, the folate can mask the B12 deficiency but can actually cause further damage because you're not getting the B12 you need. So it's very likely you need B12 - are you taking any form of B12? In general, B12 should always be taken with folate. It's definitely something you should look into.

Low magnesium can cause anxiety. Magnesium is very calming. Also, pantothenic acid is crucial for adrenal health - the adrenals are what help us deal with stress, as I'm sure you know. If you're low in pantothenic acid (which is one of the B vitamins), then you will have trouble dealing with stress.

It sounds like you most likely need a good B complex as well as B12, and magnesium. Extra pantothenic acid is probably a very good Idea too - I've been taking it for several years in addition to a B complex.

Niacin (one of the Bs) can also be calming. It sounds like you need to get your B vitamins sorted out, and the other items you're low in.

Do you have a doctor or naturopath or someone giving you advice on this?
 

Misfit Toy

Senior Member
Messages
4,178
Location
USA
What are the warning with Kavinace? Magnesium is calming...all of what Mary said above. Also, folate revs me up and keeps me awake.

I get cold, too for reasons I don't understand. I am not sure what does it...its' another mystery.
 

drob31

Senior Member
Messages
1,487
Anxiety can also be caused by low cortisol. Low cortisol can cause hypothyroid symptoms, a big one being cold sensitivity, and even trigger Raynaud's without true autoimmunity.
 

Gondwanaland

Senior Member
Messages
5,087
Magnesium and Lithium are Iodine antagonists. The many B vitamins are either Iodine antagonists or synergists, in both cases increasing the need for it. You might be needing thyroid support.
 
Messages
8
Wow, thanks so much for all the feedback everybody! It's so great just being able to talk about this stuff with people who understand.

I've been going from naturopath to naturopath for the last 10 years, and they all seem baffled at how to help me. The most relief I got was seeing a homeopath who was treating me for adrenal problems. He was a miracle worker and got my energy levels up enough so that I could go back to work again. Then I saw a naturopath who put me on NatureThroid, which helped a lot too.

My current doctor seems knowledgeable, but my next visit isn't for a few weeks, and it is so hard having to wait 3 weeks to change the protocol when I'm having so much trouble NOW. She has me taking pantothenic acid, methylfolate and B12, niacin, and this magnesium powder that is 1 g magnesium l-threonate. I am okay with the methylfolate and B12 if I only take them a few times a week. If I take them every day, the methylfolate starts to make me feel terrible (most noticeably the cold, but also a lot of tension and general feeling of uneasiness). The niacin is making it even harder to sleep, even tiny amounts. The pantothenic acid gives me terrible headaches, even though I feel like my body really needs it, and judging by the lab results, I definitely do. I'm supposed to take the magnesium before bed, and that also seems to be wrecking my sleep, even though I cannot for the life of me find ANY RECORD WHATSOEVER on the internet of someone having trouble relaxing from magnesium. It's SUPPOSED to calm you down!!! My body is just sooooooooo weird and screwed up. :( :( :(

GABA gives me crazy headaches, 5htp makes me nauseated, tryptophan makes me cold. @Hip , I just stumbled across your anxiety posts a few days ago, so I will definitely try those 3 supplements combined and see what the effect is on me. Given that I didn't do well with NAC, I'm not so keen to try NAG. Do you know if it's very different?

Thanks so much everyone for your input. It has been lonely and scary feeling so terrible and not having a community to support, so I'm really, really thankful for this web forum. Also I've learned so much, and it has helped me when talking to my new doctor to give us a more directed approach. I wouldn't have even asked to have a metabolic panel done if I hadn't learned about the different blood tests on this website!
 

PeterPositive

Senior Member
Messages
1,426
GABA gives me crazy headaches, 5htp makes me nauseated, tryptophan makes me cold.
How much GABA gives you headache?
5HTP causing nausea is not a big surprise. Especially when starting at doses of >= 100mg.
In my experience it's just a matter of starting low (e.g. 25-50mg max) and be patient for a couple of days. It usually dissipates. But of course... we're all different. In my case the nausea did go away but I had no positive effects on mood and anxiety do I dropped it.

cheers

p.s = try the Ashwaghanda, it helps ;)
 

drob31

Senior Member
Messages
1,487
Dr. Kharazzian says that normally GABA cannot pass the blood brain barrier, and if you take GABA and get a sedative effect from it, or neurological effect, then you have a leaky blood brain barrier.
 

5150

Senior Member
Messages
360
What are the warning with Kavinace? Magnesium is calming...all of what Mary said above. Also, folate revs me up and keeps me awake.

I get cold, too for reasons I don't understand. I am not sure what does it...its' another mystery.

Don't know if it's true or not (haven't yet done research), but one of my "doctors" said that the lowering of body temp we experience is due to thyroid - hypo.
 

drob31

Senior Member
Messages
1,487
Don't know if it's true or not (haven't yet done research), but one of my "doctors" said that the lowering of body temp we experience is due to thyroid - hypo.

I agree with this assessment, however it doesn't mean there is an actual problem with the thyroid itself. The hypothalamus regulates your body temperature, and issues with HPA-axis, such as low cortisol signaling could cause hypothyroidism by virtue of adrenal dysfunction.
 
Messages
8
That sounds terrible! I guess it makes sense since I have a leaky gut, why not everything leak?

Is this something that can even be healed??? With years and years of inflammation built up?
 
Messages
8
Just a little over a week and I feel no benefit from the combination of flax oil, turmeric, and NAG. It might be making things worse?, but hard to assess since my body is so full of tension.

When I take the NAG, I feel some weirdness in my head and feel a little fatigued. Is that a good sign?
 

Hip

Senior Member
Messages
17,789
When I take the NAG, I feel some weirdness in my head and feel a little fatigued. Is that a good sign?

Don't know. I originally felt increased depression when taking higher doses of NAG, but that is no longer that case.
 

stetson28

If it aint broke don't fix it...but.
Messages
49
Location
Richmond Virginia
400 mg of magnesium malate and citrate total helped my anxiety as did passion flower and taurine. Picamilon was like Xanax basically niacin and gaba centerfuged but only last 2 hours max.